Alert archive / New York / River Flood Warnings in 2014
River Flood Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at Apr 14, 2014, 5:36 PM EDT for Clinton County, Essex County, New York. It took effect at Apr 14, 2014, 6:27 PM EDT. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2014, 5:36 PM EDT (21:36 UTC)
- In effect from
- Apr 14, 2014, 6:27 PM EDT
- Expired
- Apr 16, 2014, 4:10 PM EDT
- In force
- 46 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clinton County, NY, Essex County, NY
The radar
The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Branch of the Ausable River at Au Sable Forks (ASFN6).
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04275000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Apr 14, 3:02 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 14, 3:02 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT MON APR 14 2014
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE REGION TONIGHT WITH SCATTERED
SHOWERS...MAINLY ACROSS NORTHERN NEW YORK. THE FRONT WILL THEN CROSS
THE AREA ON TUESDAY WITH WIDESPREAD RAINFALL EXPECTED...ENDING AS
WET SNOW AS MUCH COLDER AIR FILTERS INTO THE REGION. BREEZY TO WINDY
CONDITIONS ARE ALSO EXPECTED THROUGH TUESDAY. DRY BUT CHILLY WEATHER
IS THEN EXPECTED BY WEDNESDAY BEFORE TEMPERATURES MODERATE BACK TO
NORMAL LEVELS BY THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 222 PM EDT MONDAY...VERY WARM DAY ONGOING ACROSS THE REGION
WITH NEAR RECORD HIGHS IN A FEW SPOTS FROM THE CHAMPLAIN VALLEY
WESTWARD WHERE A FEW SPOTS (INCLUDING KBTV) HAVE ECLIPSED THE 80F
MARK. AS A SIDE NOTE...THIS IS THE FIRST 80F OCCURRANCE SINCE OCT
7 OF LAST YEAR. AS WE PROGRESS INTO TONIGHT...MILD/BREEZY
CONDITIONS WILL CONTINUE AS P-GRAD REMAINS TIGHT AHEAD OF SLOWLY
ADVANCING...YET VERY STRONG COLD FRONT ACROSS THE CENTRAL/ERN
GREAT LAKES. MODELS CONSISTENT IN SHOWING LEAD SHORTWAVE ENERGY
AND ASSOCIATED SHOWER/ISOLD THUNDER ACTIVITY PUSHING INTO THE ST
LAWRENCE VALLEY THIS EVENING...AND ACROSS THE REMAINDER OF NRN NY
AND PERHAPS FAR NWRN VT LATER TONIGHT OR TOWARD MORNING. SOME
MINOR CONCERN OF ENHANCED CONVECTIVE GUSTS THIS EVENING ACROSS THE
SLV SHOULD ANY OF THE ACTIVITY BECOME MORE ORGANIZED. NOT LOOKING
AT ANYTHING WIDESPREAD AT THIS POINT...BUT WILL CERTAINLY KEEP AN
EYE ON THINGS AS WE'RE IN A CLASSIC LOW CAPE/HIGH SHEAR
ENVIRONMENT. AGAIN...TEMPERATURES TONIGHT HOLDING VERY MILD IN
MOST SPOTS UNDER THE BREEZY SOUTH/SOUTHWESTERLY FLOW...MAINLY 50S
TO LOCALLY NEAR 60F IN THE CHAMPLAIN VALLEY. ONLY EXCEPTION WOULD
BE SLV WHERE STRONG FRONTAL ZONE WILL ENCROACH TOWARD DAYBREAK AND
A SHARP DROP IN TEMPERATURES WILL BE POSSIBLE AFTER 09Z. HAVE LOWS
IN THE 40S TO AROUND 50...BUT A LOW CONFIDENCE FORECAST IN THIS
AREA GIVEN UNCERTAINTY ON POSITION OF BOUNDARY.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 222 PM EDT MONDAY...ACTIVE WEATHER DAY THEN ON TAP FOR
TUESDAY AS VERY STRONG COLD FRONT PUSHES ACROSS THE AREA. MAINLY
AN ANAFRONTAL TYPE FRONTAL ZONE DEPICTED ON MOST MODELS...WITH SCT
PRE-FRONTAL SHOWERS GIVING WAY TO A STEADY/SOAKING RAINFALL BEHIND
THE FRONT. TEMPERATURES VERY TRICKY AND GIVEN UPSTREAM
OBSERVATIONAL ANALYSIS ACROSS THE GREAT LAKES STATES...WILL OFFER
MILDEST READINGS EAST IN THE MORNING THROUGH NOON (60S TO NEAR
70)...WITH READINGS CRASHING THROUGH THE DAY. IN FACT...MANY AREAS
MAY SEE TEMPERATURES DROP BY AS MUCH AS 20F IN ONE HOUR AS FRONTAL
BOUNDARY CROSSES. WINDS CONTINUE QUITE GUSTY...ESP EAST AND
PARTICULARLY IN THE CHAMPLAIN VALLEY WHERE CHANNELED PRE-FRONTAL
SOUTH FLOW WILL LIKELY ENHANCE SPEEDS. AS A RESULT...WILL BE
ISSUING A WIND ADVISORY FOR THESE AREAS INCLUDING MUCH OF THE
WESTERN SLOPES OF THE GREENS FROM MID-MORNING THROUGH EARLY
AFTERNOON FOR GUSTS TO 50 MPH. ELSEWHERE...25 TO 35 MPH GUSTS
APPEAR REASONABLE.
AS COLDER AIR RUSHES IN BEHIND THE FRONT...TEMPERATURES WILL FALL
SHARPLY SUCH THAT P-TYPE WILL TRANSITION TO A MIX OF
RAIN/SNOW...THEN ALL SNOW BY AFTEROON IN NRN NY...AND LATE
AFTERNOON/EVENING FROM NW TO SE IN VERMONT. THIS WILL PERSIST INTO
THE EVENING HOURS BEFORE ENDING OVERNIGHT. WET ACCUMULATIONS
RELATIVELY MINOR WITH A DUSTING TO AN INCH IN THE VALLEYS...1-3 IN
THE HIGHER TERRAIN ABOVE 1000 FT...AND PERHAPS 2-5 AT SUMMIT LEVEL.
QUITE THE CHANCE FROM TODAY TO SAY THE LEAST. LOWS BY WEDNESDAY
MORNING GENERALLY IN THE 20S WITH A FEW UPPER TEENS IN COLDER NRN
MTN LOCALES.
THEREAFTER...SENSIBLE WEATHER TRENDS QUIET AS DEEP LAYER HIGH
PRESSURE BUILDS ACROSS THE REGION. A CHILLY DAY ON TAP FOR SURE
THOUGH ON WEDNESDAY AS NORTHERLY FLOW SLOWLY DIMINISHES OVER TIME.
HIGHS IN MOST SPOTS ONLY IN THE 30S...WITH PERHAPS A FEW LOWER 40S
SOUTH. THEN CLR/PTLY CLOUDY AND CONTINUED CHILLY WEDNESDAY NIGHT
WITH HIGH PRESSUR OVERHEAD AND GOOD RADIATIONAL COOLING EXPECTED.
LOWS 15 TO 25.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 302 PM EDT MONDAY...RELATIVELY QUIET AND SEASONABLE PATTERN
THROUGH THE END OF THE WORK WEEK. SOUTHWEST FLOW ALOFT WILL PUSH
HIGH PRESSURE INTO THE CANADIAN MARITIMES ALLOWING FOR GENTLE WARM
AIR ADVECTION AS WINDS GRADUALLY TURN AROUND TO SOUTHERLY. THIS
WILL LEAD TO NORMAL TEMPERATURES ON THURSDAY WITH HIGHS IN THE 50S
THEN MID 50S TO LOWER 60S ON FRIDAY AS 850 TEMPS RISE TO 0 TO +3C.
AN WEAK UPPER LEVEL TROUGH OF LOW PRESSURE MOVES INTO THE REGION
ON SATURDAY LINGERS INTO SUNDAY BRINGING AN AVERAGE CHANCE OF SHOWERS
FOR THE ENTIRE AREA. NOT MUCH IN THE WAY OF COLD OR WARM TEMPERATURE
ADVECTION WITH THIS SYSTEM. STILL LOOKING AT NEAR TO SLIGHTLY
ABOVE NORMAL TEMPERATURES BOTH SATURDAY AND SUNDAY AS 850 TEMPS
REMAIN AROUND 0C GIVING US HIGHS MAINLY IN THE 50S BUT HIGHLY
DEPENDENT ON CLOUD COVER WHICH RIGHT NOW LOOKS PLENTIFUL.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...AVIATION CHALLENGE THIS AFTN/EVENING WL BE
GUSTY SOUTH WINDS TO 35 KNOTS FOLLOWED BY CHCS FOR SHOWERS AT
MSS/SLK. CRNT ANALYSIS SHOWS STRONG PRES GRADIENT ACRS OUR
CWA...WHICH IS PRODUCING SOUTH WIND GUSTS BTWN 25 AND 35 KNOTS
ACRS OUR TAF SITES. THESE WINDS WL CONT THIS AFTN AND SLOWLY
WEAKEN TWD SUNSET AS MIXING DECREASES...ESPECIALLY MTN VALLEY
SITES OF MPV/SLK. OTHERWISE...CRNT RADAR SHOWING WEAK RETURNS ACRS
WESTERN NY THIS AFTN...WHICH WL IMPACT MSS BTWN 21-01Z AND SLK
BTWN 22Z-02Z THIS EVENING WITH VIS BTWN 4-6SM AND CIGS BROKEN TO
OVERCAST BTWN 2500 AND 4000 FEET...BRIEF MVFR IS POSSIBLE. THINKING PRECIP
WL STAY OVER NORTHERN NY AND NOT IMPACT CPV AND POINTS EAST. GIVEN
GOOD BL MIXING ALSO NOT EXPECTING LOW CLOUDS OR FOG TO DEVELOP
OVERNIGHT.
ON TUE A SHARP SFC COLD FRNT WL APPROACH THE SLV BY 12Z AND BE
INTO THE CPV BY 18Z. VERY GUSTY SOUTHERLY WINDS WL DEVELOP AHEAD
OF THIS FEATURE WITH GUSTS IN THE ALIGNED VALLEYS
(PBG/BTV/RUT/MSS) REACHING 40 TO 45 KNOTS BTWN 12Z-16Z TUESDAY. IN
ADDITION...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WL
DEVELOP ALONG THE SFC COLD FRNT WITH A SHARP WIND SHIFT TO THE
WEST/NORTHWEST ANTICIPATED. THIS WL CREATE AREAS OF MODERATE TO
SEVERE TURBULENCE...ALONG WITH LLVL WS IN BOTH DIRECTION AND SPEED.
ALSO...THINKING MVFR WITH PERIODS OF IFR WL BE ASSOCIATED WITH THE
FROPA PRECIP...WITH SLK MIXING WITH RAIN/SNOW BY 18Z TUES.
OUTLOOK 18Z TUESDAY THROUGH THURSDAY...A SLOW MOVING COLD FRONT
WL BE ACRS THE CPV AROUND 18Z TUESDAY WITH OCCASIONAL SHOWERS...ALONG
WITH THE POTENTIAL FOR A FEW EMBEDDED LOW TOP THUNDERSTORMS. IN
ADDITION...GUSTY OUTFLOW WINDS WL BE POSSIBLE ASSOCIATED WITH THE
LINE OF SHOWERS...WITH A SHARP WIND SHIFT TO THE WEST/NORTHWEST
EXPECTED BTWN 18Z-21Z TUESDAY AT BTV/MPV/RUT. MVFR CONDITIONS ARE
LIKELY WITH THE FROPA PRECIP WITH A 1 TO 3 HOUR PERIOD OF IFR
CONDITIONS POSSIBLE...WITH VIS LESS THAN 3 MILES. RAIN CHANGES TO
SNOW SHOWERS FROM WEST TO EAST BTWN 18Z (SLK)-00Z (MPV) WITH ADDITIONAL
IFR/LIFR CONDITIONS LIKELY ON TUES EVENING. CONDITIONS SHOULD
SLOWLY IMPROVE AFT 06Z WEDS WITH VFR RETURNING BY WEDS SFC HIGH
PRES WL RESULT IN VFR CONDITIONS PREVAILING WEDS INTO THURS WITH
NORTHWEST WINDS AT 10 TO 20 KNOTS.
&&
.HYDROLOGY...
AS OF 222 PM EDT MONDAY...FLOOD WATCH CONTINUES FOR THE ENTIRE
FORECAST AREA THROUGH WEDNESDAY EVENING FOR EXPECTED RAINFALL AND
WIDESPREAD SNOWMELT. RIVERS AND STREAMS CONTINUE TO RUN HIGH AS OF
MID-AFTERNOON CONTINUED SNOWMELT CONTRIBUTES TO SURFACE RUNOFF.
WHILE SOME MINOR LOWLAND FLOODING WILL CONTINUE TONIGHT...THE
PRIMARY FOCUS FOR MORE WIDESPREAD FLOODING WILL OCCUR TUESDAY
AFTERNOON INTO WEDNESDAY MORNING DUE TO THE COMBINATION OF VERY
MILD TEMPERATURES AND HEAVIER RAINFALL. AT THIS TIME...BASIN-AVG
QPF WILL GENERALLY RANGE FROM 1 TO 1.5 INCHES TONIGHT THROUGH THE
TUESDAY EVENING TIME FRAME. WHILE NOT EXCESSIVELY HEAVY...THESE
RAINFALL AMOUNTS ALONG WITH CONTINUED SNOWMELT SHOULD BE MORE THAN
ENOUGH TO PRODUCE SHARP RISES ON MOST AREA STREAMS AND RIVERS...IN
SOME CASES INTO MINOR FLOOD BY TUESDAY AFTERNOON INTO TUESDAY
NIGHT. THE RIVERS WITH THE HIGHEST THREAT OF EXCEEDING FLOOD STAGE
ARE THE AUSABLE...WINOOSKI AND THE OTTER CREEK...THOUGH NUMEROUS
OTHER WATERSHEDS MAY IN FACT FLOOD AS WELL WITH MINOR LOWLAND
FIELD FLOODING BEING A NEAR CERTAINTY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VTZ001>012-016>019.
WIND ADVISORY FROM 8 AM TO 3 PM EDT TUESDAY FOR VTZ001-002-005-
009-011-017>019.
NY...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NYZ026>031-034-035-
087.
WIND ADVISORY FROM 8 AM TO 3 PM EDT TUESDAY FOR NYZ028-035.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...SISSON
AVIATION...TABER
HYDROLOGY...JMGHazardous weather outlook, Apr 14, 3:06 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 306 PM EDT MON APR 14 2014 NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-012-016-151915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA- WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN- 306 PM EDT MON APR 14 2014 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK, NORTHERN AND CENTRAL VERMONT, EXCEPT THE CHAMPLAIN VALLEY. .DAY ONE...TONIGHT. CONTINUING SNOW MELT WILL RESULT IN RIVERS AND STREAMS TO REMAIN RUNNING HIGH. BREEZY CONDITIONS WILL CONTINUE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED. PERIODS OF HEAVY RAIN WILL OCCUR TUESDAY, AND THIS WILL RESULT IN AREA RIVERS AND STREAMS PUSHING ABOVE FLOOD STAGE THROUGH WEDNESDAY. A STRONG COLD FRONT WILL PUSH THROUGH LATE TUESDAY, RESULTING IN THE RAIN ENDING AS SOME LIGHT SNOW. MINOR ACCUMUALTIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ028-035-VTZ001-002-005-009-011-017>019-151915- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 306 PM EDT MON APR 14 2014 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... ...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CHAMPLAIN VALLEY REGION OF VERMONT AND NEW YORK. .DAY ONE...TONIGHT. CONTINUING SNOW MELT WILL RESULT IN RIVERS AND STREAMS TO REMAIN RUNNING HIGH. BREEZY CONDITIONS WILL CONTINUE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A PERIOD OF STRONG WIND GUSTS ARE EXPECTED TUESDAY MORNING AND EARLY AFTERNOON. THIS MAY RESULT IN MINOR WIND DAMAGE. PERIODS OF HEAVY RAIN WILL OCCUR TUESDAY, AND THIS WILL RESULT IN AREA RIVERS AND STREAMS PUSHING ABOVE FLOOD STAGE THROUGH WEDNESDAY. A STRONG COLD FRONT WILL PUSH THROUGH LATE TUESDAY, RESULTING IN THE RAIN ENDING AS SOME LIGHT SNOW. MINOR ACCUMUALTIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:53 PM EDT | Wind Advisory | BTV | Addison, Chittenden, Franklin, Grand Isle, Rutland | 21 hr |
| Apr 14, 6:24 PM EDT | River Flood Warning | BTV | Orleans | 50 hr |
| Apr 13, 8:52 PM EDT | River Flood Warning | BTV | Clinton, Essex | 13 hr |
| Apr 13, 9:28 PM EDT | Special Weather Statement | BTV | St. Lawrence | 77 min |
Nearby
River Flood Warnings in New York, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.